Florida, 2005

Rip Current in Florida, July 2, 2005

July 2, 2005 · NWS JAX · 1 event in 1 county or zone

A rip current a Guana River State park swept an 18 year old male out to sea. The Coast Guard suspended their search and rescue mission on July 4th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A rip current a Guana River State park swept an 18 year old male out to sea. The Coast Guard suspended their search and rescue mission on July 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 8:12 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 2, 8:12 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
912 AM EDT SAT JUL 2 2005

NEARLY ZONAL UPPER FLOW WITH WEAK IMPULSES WILL PROVIDE ANOTHER
ACTIVE AFTERNOON. AT THE SURFACE A COLD FRONT IS SLOWING DOWN OVER N
GA AS UPPER SHORT WAVE TO THE NORTH MOVES EAST. 12Z AREA SOUNDINGS
SHOW VERY MOIST UNSTABLE ATMOSPHERE WITH MODIFIED CAPES OF 3000-4000
J/KG AND LIS OF -7.  LIGHT WESTERLY FLOW ALL THE WAY UP WITH STORM
MOTION FROM 280/10. RADARS SHOW SHOWERS ALREADY OCCURRING ALONG WEST
COAST OF FL DUE TO MORNING CONVERGENCE ALONG W COAST.  EXPECT
ACTIVITY TO INCREASE AND MOVE E REACHING EAST COAST BY LATE
AFTERNOON/EVENING. PWATS STILL OVER 2 INCHES SO LOCALLY HEAVY
RAINFALL EXPECTED AGAIN. CURRENT FORECAST LOOKS GOOD.

.MARINE...SW WINDS AROUND 10 KNOTS WITH SEAS AROUND 2 FEET FOR
TODAY.  THUNDERSTORMS OVER LAND THIS AFTERNOON SHOULD MOVE EAST INTO
COASTAL WATERS BY EVENING.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

MZ/MT
Hazardous weather outlook, Jul 2, 4:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT SAT JUL 2 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
530 AM EDT SAT JUL 2 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
THIS AFTERNOON AND EVENING...

...HEAT INDICES 100 TO 105 DEGREES ACROSS SOUTHEAST GEORGIA THIS
AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID
AFTERNOON AND WILL TAPER OFF IN THE EVENING. THE MAIN CONCERNS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...
AND LOCALLY HEAVY RAINFALL OF UP TO 2 TO 3 INCHES IN A FEW AREAS.
BECAUSE THE GROUNDS ARE MORE THAN SATURATED ACROSS THE JACKSONVILLE
METRO AREA AS WELL AS JUST NORTHWEST OF BRUNSWICK GEORGIA...THESE
ADDITIONAL RAINFALL AMOUNTS COULD QUICKLY CAUSE FLOODING ESPECIALLY
OVER LOW LYING SPOTS AND POOR DRAINAGE AREAS. THE STORMS WILL TAPER
OFF DURING THE EVENING...BUT MAY LINGER ACROSS SOUTHEAST GEORGIA
DUE TO AN UPPER LEVEL DISTURBANCE MOVING THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE HOLIDAY WEEKEND WITH THE MAIN CONCERNS BEING
FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND
STRONG AND GUSTY WINDS. AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S
COMBINED WITH THE HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100
AND 105 DEGREES IN A FEW AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
STORM SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL TOTALS
OR LOCALLY STRONG WINDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, St. Johns

When
July 2, 1:00 PM EST
Where
St. Johns County, 8 mi S of Palm Vly
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, St. Johns2005-07-0217MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463673.